A 67-year-old with a Hx of dilated cardiomyopathy, atrial fibrillation and obstructive uropathy presented after a collapse at home. He said his urine has been white recently.
His temperature was 37.9 in the ambulance, 37.4 in ED.
He was tachycardic at 125, BP 90/60 (it had been 69/49 in the ambulance, in dropped again 81/60 again in ED). He was euvolaemic. He had no chest pain.
He had a large bladder and he was catheterised, he drained frank pus then clear urine.
He was treated for urosepsis with IV cefuroxime and IV fluids and his BP improved.
What did the ED doctors miss?
The patient was digoxin toxic.
This was picked up by the medical RMO.
Think about digoxin toxicity in any patient with AF who is unwell. The ED doctor did not get a medication history for this patient.
Patients on digoxin who develop renal failure (in this case probably obstructive and secondary to urosepsis) often become digoxin toxic.
The combination of hyperkalaemia (digoxin blocks the ATPase Na-K pump causing hyperkalaemia) , a very high digoxin level and a supraventricular tachycardia with AV block (atrial flutter with variable block, misread as atrial fibrillation) is very suggestive of digoxin toxicity.
Probably anyone with a supratherapeutic digoxin level should be treated with digoxon FAB (antibodies that bind digoxin) eg digifab. This patient definitely needed it. He was prescribed digoxin FAB by ED (2 vials). The admitting general physician cancelled the prescription as the patient wasn’t symptomatic, but was able to be convinced that treatment was a good idea.
Digoxin FAB is very expensive, but failure to treat may be life threatening and results in longer admissions – costing more than the digoxin FAB.
Keep the patient on telemetry for 6 hours.
Don’t retest the digoxin level – the test measures bound and free digoxin and so is meaningless and confusing after digoxin FAB
It is very easy to miss digoxin toxicity as elderly patients often have other good reasons for their hyperkalaemia and arrhythmias.
By the way, a posterior ECG didn’t show any posterior ST elevation.
The post Renal failure, hyperkalaemia, tachycardia. What’s going on? appeared first on EM Tutorials.